How important is taking anti-nausea medication pre-operatively?

My PS prescribed me Emend (Aprepitant) to take the night before my BA. My insurance didn’t cover it and it was going to cost me well over $120 for one pill. I have 10 mg pills of Prechloroprazine left over for fighting nausea after my hysterectomy. How important is it that I take an anti-nausea medication pre-op? Can I substitute the Prechloroprazine for the Emend? Please keep in mind that I’m not prone to nausea. In fact, I never vomited even once in my life until I was 20 years old. Thanks.

Doctor Answers 10

How important is taking anti-nausea medication pre-operatively?

Hello dear, thanks for your question and provided information as well.. Actually every surgeon is different and has it's own ways to prescribe medications. Taking an anti nausea medication is not necessary, besides that as I told you that every surgeon is different, your surgeon can also put something through the IV before surgery.


Dominican Republic Plastic Surgeon
4.6 out of 5 stars 360 reviews

Medication

Thank you for your question.  Every surgeon has different pre-operative and post-operative protocols.  If you want to substitute a medication for another type of medication it is best if you contact your surgeons office and discuss this with them.  

Anti-nausea meds

I usually have my patients take an anti-nausea med like Zoran right before they come in for surgery in my office. Every surgeon is different.

Steven Wallach, MD
New York Plastic Surgeon
4.1 out of 5 stars 24 reviews

Nausea with breast augmentation

  • Good question and thank you. I prescribe anti nausea medication for all my breast augmentation patients. It will keep you comfortable afterward. There is significant association with young healthy patients and nausea after this procedure. I use Zofran and it is very effective

Frank J. Ferraro, MD
Paramus Plastic Surgeon
5.0 out of 5 stars 44 reviews

Anti-nausea medication pre-operatively?

We ask our anesthesiologists to administer anti emetics intravenously during the procedure to help minimize the risk of nausea and vomiting. Discuss this alternative with your surgeon.

Important.

Thanks for this question. Some patients have a predisposition towards nausea and vomiting with anesthesia. Taking some anti-nausea medications could reduce your risks of PONV. I suggest you call your plastic surgeon and request a more economical alternative. There are plenty of other options that can be used under the tongue or via a patch. Best, Dr. ALDO

Nausea and breast augmentation

Thanks for your question. I agree you should ask your plastic surgeon as he might have a specific protocol he likes to use to minimize nausea. In my practice I don't routinely given anti nausea medication to patients but I do give intraoperative IV nausea medications if needed. Most of my patients do fairly well. If they do have some nausea after the surgery I will given them a Rx. Sometimes a scopolamine patch behind the ear (similar to what they use for motion sickness) works well and is relatively inexpensive. 

Regards,

Surjit S. Rai, MD

Dallas Plastic Surgeon 

Surjit S. Rai, MD
Dallas Physician
5.0 out of 5 stars 1 review

Breast Augmentation

It is a common practice to prescribe antiemetics for breast augmentation, because bursts of hypertension can be associated with the wretching of emesis, and that can predispose to operative complications such as bleeding.  Most plastic surgeons will have multiple agents infused by IV during surgery to minimize the likelihood of post op nausea, but some patients get nauseated from their pain meds or antibiotics, so often it is helpful to have a script for home.  You may want to discuss with your surgeon their preference for Emend, but there are a number of other agents that certainly could be considered (phenergan, zofran, reglan, scopolamine patch...).  Best of luck with your upcoming surgery!

Larry Lickstein, MD
Fairfax Plastic Surgeon
4.3 out of 5 stars 39 reviews

Emend before surgery

Emend is an optional medication for my patients having BA. You should discuss with your plastic surgeon or their staff for advice before surgery. Vomiting after surgery like this does increase your risk of other complications such as hematoma, so I would not want to speak for your surgeon or their normal protocol. 

Emend prior to surgery

Thank you for this wonderful question! Emend is a medication that I have often prescribed for my patients who present with a consistent history of nausea and vomiting following a general anesthetic. I have had great results when patients have used this medication. Please discuss with your Board Certified Plastic Surgeon your concerns on the cost of the medication as well as what you are wishing to substitute. It is very important to have an open door of communication with your surgeon as they are aware of your full medical history and the surgery that is scheduled. This is to ensure your safety during and following surgery. With the vast amount of medication variations available on the market today and the high cost associated with most medications I am presented with questions from patients quite frequently on whether they are able to substitute one medication to save money as well as for one they have taken previously. I always encourage communication with your surgeon as there may be a reason for the suggested medication that has not been fully communicated to you as he/she may not be aware of your concern of price or previously used medication. I do hope you have found this information helpful and I wish you luck!

Ronald Downs, MD, FACS
South Bend Plastic Surgeon
4.4 out of 5 stars 8 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.